Advanced Search
MyIDEAS: Login

Dual Approaches to the Analysis of Risk Aversion

Contents:

Author Info

  • Robert G. Chambers

    ()
    (Dept of Agricultural and Resource Economics, University of Maryland, College Park)

  • John Quiggin

    ()
    (Department of Economics, University of Queensland)

Abstract

Dual approaches have proved their value in many areas of economic analysis. Until recently, however, they have been virtually ignored in the analysis of choice under uncertainty.In this paper, we present a dual formulation of choice under uncertainty based on a few simple assumptions about preferences, namely, continuity, monotonicity and convexity of preference sets. Particular emphasis is given to showing that the additive separability restriction, key to expected-utility theory, on preferences can be dropped with little loss of analytic power for a broad class of choice problems.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.uq.edu.au/rsmg/WP/WPR06_1.pdf
Our checks indicate that this address may not be valid because: 404 Not Found. If this is indeed the case, please notify (David Adamson)
Download Restriction: no

Bibliographic Info

Paper provided by Risk and Sustainable Management Group, University of Queensland in its series Risk & Uncertainty Working Papers with number WPR06_1.

as in new window
Length:
Date of creation: Mar 2006
Date of revision:
Handle: RePEc:rsm:riskun:r06_1

Contact details of provider:
Postal: Colin Clark Building, no 39, St. Lucia, Qld. 4072
Phone: +61 7 3365 6601
Fax: +61 7 3365 6601
Email:
Web page: http://www.uq.edu.au/rsmg/index.htm
More information through EDIRC

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Lewbel, Arthur, 1991. "The Rank of Demand Systems: Theory and Nonparametric Estimation," Econometrica, Econometric Society, vol. 59(3), pages 711-30, May.
  2. Brennan, M. J. & Kraus, A., 1976. "The Geometry of Separation and Myopia," Journal of Financial and Quantitative Analysis, Cambridge University Press, vol. 11(02), pages 171-193, June.
  3. Lwebel Arthur & Perraudin William, 1995. "A Theorem on Portfolio Separation with General Preferences," Journal of Economic Theory, Elsevier, vol. 65(2), pages 624-626, April.
  4. Feder, Gershon, 1977. "The impact of uncertainty in a class of objective functions," Journal of Economic Theory, Elsevier, vol. 16(2), pages 504-512, December.
  5. Machina, Mark J, 2001. " Payoff Kinks in Preferences over Lotteries," Journal of Risk and Uncertainty, Springer, vol. 23(3), pages 207-60, November.
  6. Blackorby, Charles & Donaldson, David, 1980. "A Theoretical Treatment of Indices of Absolute Inequality," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 21(1), pages 107-36, February.
  7. Milne, Frank, 1979. "Consumer Preferences, Linear Demand Functions and Aggregation in Competitive Asset Markets," Review of Economic Studies, Wiley Blackwell, vol. 46(3), pages 407-17, July.
  8. Segal, Uzi & Spivak, Avia, 1990. "First order versus second order risk aversion," Journal of Economic Theory, Elsevier, vol. 51(1), pages 111-125, June.
  9. Thibault Gadjos & Jean-Marc Tallon & Jean-Christophe Vergnaud, 2002. "Decision Making with Imprecise Probabilistic Information," Working Papers 2002-33, Centre de Recherche en Economie et Statistique.
  10. Cass, David & Stiglitz, Joseph E., 1970. "The structure of investor preferences and asset returns, and separability in portfolio allocation: A contribution to the pure theory of mutual funds," Journal of Economic Theory, Elsevier, vol. 2(2), pages 122-160, June.
  11. Peleg, Bezalel, 1975. "Efficient random variables," Journal of Mathematical Economics, Elsevier, vol. 2(2), pages 243-252.
  12. Robert G. Chambers & Rolf Färe, 1998. "Translation homotheticity," Economic Theory, Springer, vol. 11(3), pages 629-641.
  13. Sandmo, Agnar, 1971. "On the Theory of the Competitive Firm under Price Uncertainty," American Economic Review, American Economic Association, vol. 61(1), pages 65-73, March.
  14. Chambers, Robert G. & Chung, Yangho & Fare, Rolf, 1996. "Benefit and Distance Functions," Journal of Economic Theory, Elsevier, vol. 70(2), pages 407-419, August.
  15. Gilboa, Itzhak & Schmeidler, David, 1989. "Maxmin expected utility with non-unique prior," Journal of Mathematical Economics, Elsevier, vol. 18(2), pages 141-153, April.
  16. Quiggin, John & Chambers, Robert G, 1998. "Risk Premiums and Benefit Measures for Generalized-Expected-Utility Theories," Journal of Risk and Uncertainty, Springer, vol. 17(2), pages 121-37, November.
  17. Safra, Zvi & Segal, Uzi, 1998. "Constant Risk Aversion," Journal of Economic Theory, Elsevier, vol. 83(1), pages 19-42, November.
  18. L. Epstein & S. Zin, 2010. "First order risk aversion and the equity premium puzzle," Levine's Working Paper Archive 1400, David K. Levine.
  19. Milgrom, Paul, 1994. "Comparing Optima: Do Simplifying Assumptions Affect Conclusions?," Journal of Political Economy, University of Chicago Press, vol. 102(3), pages 607-15, June.
  20. Luenberger, David G., 1992. "Benefit functions and duality," Journal of Mathematical Economics, Elsevier, vol. 21(5), pages 461-481.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Chambers, Robert G. & Quiggin, John, 2005. "Linear-risk-tolerant, invariant risk preferences," Economics Letters, Elsevier, vol. 86(3), pages 303-309, March.
  2. James Roumasset, 2010. "Wither the Economics of Agricultural Development?," Asian Journal of Agriculture and Development, Southeast Asian Regional Center for Graduate Study and Research in Agriculture, vol. 7(1), pages 1-16, June.
  3. Trino-Manuel Niguez & Ivan Paya & D Peel & Javier Perote, 2013. "Higher-order moments in the theory of diversification and portfolio composition," Working Papers 18297128, Lancaster University Management School, Economics Department.
  4. Robert Chambers & Rolf Färe, 2008. "A “calculus” for data envelopment analysis," Journal of Productivity Analysis, Springer, vol. 30(3), pages 169-175, December.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:rsm:riskun:r06_1. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (David Adamson).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.